Q: My husband was recently diagnosed with REM sleep behavior disorder (RBD). This was after he punched me while we were sleeping. He had been dreaming and lashed out.
The sleep expert recommended melatonin. Can something so simple really help?
A: RBD is a serious sleep disorder. Instead of having limp muscles during rapid eye movement (REM) dreaming sleep, patients may flail, punch or kick. They become a danger to themselves and their bed partners.
Some doctors prescribe clonazepam (Klonopin) for this condition, but side effects such as dizziness, unsteadiness and confusion can be troublesome. Melatonin is a natural hormone made by the pineal gland in the brain. It regulates the sleep-wake cycle and may be helpful in keeping your husband from hitting you when he is dreaming (Sleep Medicine, January 2015).
Never miss a local story.
Q: I got my flu shot yesterday and woke up very early this morning with horrible pain in my left arm and shoulder. It’s my first flu shot in years. I got it because when I came down with the flu last year, my boss gave me a really hard time about not having had a vaccination.
The pain starts in my shoulder and runs all the way to my wrist. I went to work today despite the pain, but I am in agony.
I take regular pain medications for a fractured vertebra, and they have no effect on the pain in my shoulder. My range of motion is limited, and moving my left arm at all is incredibly painful. Unfortunately, I am left-handed. Unless this improves in the next few days, I'll need to see my doctor. Do you have any idea how long it might last?
A: In the past few years, we have heard from hundreds of people who have reported severe arm or shoulder pain after a flu shot. Some of them complain that the disability lasts for weeks or even months.
The standard explanation is that the pain and weakness are due to improper administration of the vaccine. This can damage the bursa, tendons or ligaments in the shoulder. Whether the flu shot itself is contributing to this problem is unknown.
The government offers a website to report such reactions: https://vaers.hhs.gov/index. People who have long-lasting injury due to vaccinations can apply for compensation. The National Vaccine Injury Compensation Program has a phone number (800-338-2382) and a website (http://www.hrsa.gov/vaccinecompensation/index.html).
Q: I have been taking Januvia for Type 2 diabetes for about four years. I’m now recovering from a nasty condition that I believe was an inflamed pancreas. Worse, I am suffering debilitating joint pain all over. I had no joint pain before, and now I can hardly walk. I’ve also had a constant runny nose for these four years.
What can I do? I have told the doctor about these problems, but she hasn’t done anything.
A: The problems you are experiencing are known side effects of sitagliptin (Januvia). Pancreatitis is very dangerous. The Food and Drug Administration warns that both pancreatitis and severe joint pain are grounds to stop the drug.
Before taking any action, please consult your physician. We are sending you our Guide to Managing Diabetes so you can discuss other options with her. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (68 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DM-11, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Email them via PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”